Using a unique error detection system, researchers found that 1 in 15 hospitalized children experience medication-related harm- a significantly higher rate than earlier estimates. Researchers reviewed 960 randomly selected charts from 12 children's hospitals for 15 "triggers" suggesting adverse drug events (ADEs). Examples of triggers include use of flumazenil or naloxone, rash, hyperkalemia, and rising serum creatinine levels. Researchers say this so-called ADE trigger tool is a more objective and reliable way to track adverse drug events than voluntary adverse event reporting.
Using the trigger tool, researchers found a rate of 11 ADEs per 100 hospitalized children. The prior estimate, based on traditional error detection methods and government figures, was 2 ADEs per 100 children. Less than 4% of ADEs identified in the new study had been detected by voluntary reporting; 22% were classified as preventable. The most common ADEs were pruritus and nausea, and 97% caused only mild, temporary harm.
In related news, The Joint Commission has issued a Sentinel Event Alert aimed at preventing pediatric medication errors. The alert notes that most errors tracked by the United States Pharmacopeia over the past 2 years have involved drug dosages. The Joint Commission urges clinicians to follow specific recommendations for pediatric patients, including using kilograms as the standard weight measurement for calculating drug dosages. Prescribers should write out how they arrived at the proper dosage so the calculation can be double-checked by a pharmacist, nurse, or both. For more details, see http://www.jointcommission.org/SentinelEvents/SentinelEventAlert/sea_39.htm.
Source: Takata GS, et al., Development, testing, and findings of a pediatric-focused trigger tool to identify medication-related harm in U.S. children's hospitals, Pediatrics, April 2008.